Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2001, 2:17 PM MDT for Dewey County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 2:17 PM MDT (20:17 UTC)
- Expired
- Jul 3, 2001, 3:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:35 PM MDT | Thunderstorm Wind 61 E | Timber Lake, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 032017 SVRABR SDC041-032100- /NEW.KABR.SV.W.0131.032017-032100/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 217 PM MDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 300 PM MDT * AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF TIMBER LAKE...OR ABOUT 28 MILES SOUTHWEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TIMBER LAKE AROUND 225 PM MDT LITTLE MOREAU REC AREA AROUND 230 PM MDT WHITE HORSE AROUND 245 PM MDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATH8ER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4547 10092 4548 10125 4503 10115 4516 10068 HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:05 AM MDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 8:05 AM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 905 AM CDT TUE JUL 3 2001 AREA OF ELEVATED CONVECTION OVER SRN ND THIS MRNG ASSOCIATED WITH WEAK MID LEVEL VORT MAX THAT WAS POORLY RESOLVED BY THE MOST RECENT RUC RUNS AND 06Z MESOETA. ALTHOUGH BOTH THE 12Z RUC AND 06Z DO INDICATE SLIGHTLY HIGHER VALUES OF LOW TO MID LEVEL THETA-E NOSING INTO NRN PORTIONS OF SD LATER THIS MRNG. MRNG SOUNDING AT ABR SHOWED RELATIVELY UNSTABLE AIRMASS ABOVE LFC...BUT WITH LIMITED MSTR. EVEN WITH SFC HIGH IN PLACE ACROSS CENTRAL AND EASTERN PORTIONS OF THE CWA WOULD EXPECT SOME CONVECTIVE DEVELOPMENT IN ASSOCIATION OF MID LEVEL VORT MAX ACROSS NW PORTIONS OF THE CWA TODAY. SLIGHTLY MORE STABLE AIRMASS OVER ERN PORTIONS OF THE REGION SHOULD LIMIT ANY DEVELOPMENT TO ONLY THE WESTERN 1/2. FOG LIFTING ALONG THE MO RVR. LOW LVL MSTR MORE ABUNDANT THERE THAN EAST...SO WILL REINTRODUCE AT LEAST SLIGHT CHANCE FOR AFTERNOON CONVECTION AS AIRMASS BECOMES MORE UNSTABLE THROUGH THE AFTERNOON ON WESTERN PERIPHERY OF SFC HIGH. AM ALSO A BIT CONCERNED ABOUT WEDNESDAY AS WAA KICKS IN ACROSS WESTERN HALF OF CWA AND AIRMASS BECOMES MORE UNSTABLE...BUT WILL WAIT ON ANY UPDATES BEYOND FIRST PERIOD FOR NOW. .ABR...NONE. FAUCETTE
In the hours before
Special weather statement, Jul 3, 9:45 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1045 AM CDT TUE JUL 3 2001 .A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA TODAY. A SURFACE RIDGE OF HIGH PRESSURE OVER EASTERN SOUTH DAKOTA WILL KEEP THE ATMOSPHERE STABLE EAST OF THE MISSOURI RIVER...BUT ALONG AND WEST OF THE RIVER ABUNDANT MOISTURE WILL BE AVAILABLE FOR THE DEVELOPMENT OF THUNDERSTORMS. MNZ039-046-SDZ005>008-010-011-017>023-041545- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN- MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON... IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER AND WHEATON 1031 AM CDT TUE JUL 3 2001 ...HAZARDOUS WEATHER OUTLOOK FOR TODAY THROUGH WEDNESDAY MORNING... THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO FAR WESTERN PORTIONS OF THE REGION. ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN WELL BELOW SEVERE LIMITS. THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. SDZ003-004-009-015-016-033>037-045-048-051-041545- BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER- STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG... HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO... ONIDA...PIERRE...PRESHO AND SELBY 1031 AM CDT TUE JUL 3 2001 ...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH WEDNESDAY MORNING... ABUNDANT MOISTURE AND SURFACE HEATING WILL LEAD TO AN INCREASINGLY UNSTABLE ATMOSPHERE TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY WEST OF THE MISSOURI RIVER. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND A FEW MAY REACH MARGINALLYb SEVERE LIMITS...BUT BE VERY SHORT LIVED. THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. FAUCETTE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| Jul 3, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jul 3, 3:34 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Jul 3, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 3, 5:00 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jul 3, 5:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 14 min |
| Jul 3, 5:15 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jul 3, 5:49 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.